Thunderstorm Wind, Russell
- When
- March 27, 4:00 PM CST to 4:01 PM CST
- Where
- Russell County, 2.82 mi N of Bunker Hill
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.910, -98.670
Thunderstorms moved into north central Kansas during the evening hours of the 27th and produced a wind gust to 61 mph as well as quarter to golf ball sized hail in Russell and Lincoln counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Thunderstorms moved into north central Kansas during the evening hours of the 27th and produced a wind gust to 61 mph as well as quarter to golf ball sized hail in Russell and Lincoln counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 27, 2:29 PM CST, 1 hour 31 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 329 PM CDT Thu Mar 27 2025 .KEY MESSAGES... - Isolated thunderstorms possible across central KS late this afternoon into the evening - Off-and-on shower and storm chances over the next 7 days - Very high fire danger continues through Saturday && .DISCUSSION... Issued at 325 PM CDT Thu Mar 27 2025 As of 330 PM Thursday afternoon, upper-level water vapor displays ongoing ridging over the region that is traversing east, shifting flow to westerly, with a subtle shortwave approaching from the west. A 700 mb confluence zone has developed in southwest Kansas and adjacent states, which is contributing to scattered shower and thunderstorm development across far southwest KS. In addition, an axis of weak low-level convergence zone has developed across portions of central KS as 30 kt southwesterly winds merges with lighter winds in northern Kansas, which may further aid in storm initialization. Large DCAPE values up to 1300 J/kg may support strong wind gusts around 60 mph as well as marginally severe hail. Any convection will likely cease after sunset as nocturnal cooling ensues. Transitioning into Friday, midlevel ridging will slide east of area as a western CONUS trough approaches the Plains. A deepening surface trough across the High Plains will further increase the pressure gradient with southerly wind gusts up to 40 mph possible Friday afternoon. An initial shortwave trough will eject into the Plains late Friday into Saturday, shunting the surface trough into portions of central KS by early Saturday. Additional shortwave trough axis' will eject into the Plains late Saturday into Sunday, further advancing the front eastward. Considerable uncertainty remains with the quality of low-level moisture and the northwest extent. Short range and CAM guidance have trended towards a more-moist and slowed progression of the trough axis when compared to the prior runs of GFS/ECMWF and their ensemble guidance. A more-moist and slowed progression of the surface trough would increase the potential for strong to severe storms. Bottom line, trends will need to be monitored over the next 24-48 hours. A second zone of precipitation is post frontal showers/storms across central/northern KS with a shortwave trough progressing from eastern CO into northern KS. Lingering showers are possible through the day Sunday as the aforementioned shortwave trough slowly moves across northern KS. The frontal passage in conjunction with the lingering showers should keep temperatures in the 50s to near 60 Sunday afternoon. Surface ridging will build in Sunday night, allowing clear skies and light winds to prevail. Temperatures will tumble through the 30s and even 20s across central KS Sunday night/Monday morning. The potential for frost and/or a hard freeze is increasing, especially across central KS. Otherwise, quiet weather should persist through Monday with surface ridging remaining in the neighborhood. Strong southerly low- level flow will return Tuesday ahead of the next storm system poised to impact the area late Tuesday into next Wednesday. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1236 PM CDT Thu Mar 27 2025 VFR conditions are expected at all sites except CNU through most of this TAF period. Vicinity showers and scattered thunderstorms are likely at CNU through 20z. Scattered thunderstorms are also possible this afternoon until 02z at RSL, SLN, and GBD. Winds will remain gusty with speeds up to 30 kts overnight, which might mitigate the potential for low-level wind shear. Later forecasts will need to reevaluate the wind shear potential. MVFR ceilings are possible at the end of this period for ICT and CNU as well. && .FIRE WEATHER... Issued at 325 PM CDT Thu Mar 27 2025 Very high fire danger will continue through Saturday. Deep boundary layer mixing combined with southwesterly winds will continue to create very high fire danger into the evening hours across most of the area. Another afternoon of gusty winds and low humidity will create very high fire danger Friday afternoon. The threat of very high fire danger continues into Saturday as well. && .CLIMATE... Issued at 312 AM CDT Thu Mar 27 2025 Record High Information for Thursday, March 27th: Site: Record (Year) Forecast High Wichita 90 (1895) 86 Salina 88 (1910) 88 Russell 80 (2019) 89 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...BRF/GC AVIATION...BRF/GC FIRE WEATHER...BRF/GC CLIMATE...BRF/GC
Hazardous Weather Outlook National Weather Service Wichita KS 335 PM CDT Thu Mar 27 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-282045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 335 PM CDT Thu Mar 27 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight A few isolated thunderstorms are possible generally along and north of a line extending from Great Bend to Salina this afternoon into the evening. The strongest activity will be capable of wind gusts near 60 mph and hail up to quarter size. Gusty south winds and above average temperatures will continue to result in very high grassland fire danger across most of the area into the evening hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gusty south winds and above average temperatures will support very high grassland fire danger again on Friday. Thunderstorm chances increase late Saturday afternoon through Sunday morning across central and eastern portions of Kansas. At this time, there is a chance for strong to marginally severe storms. Stay tuned as we continue to refine forecast details in the coming days. Sub-freezing temperatures are possible Sunday night into early Monday. Those with sensitive outdoor plants should continue to monitor the latest forecast. Additional thunderstorm chances are possible by Tuesday or Wednesday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The Grand Island radar (KUEX), 158 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
There was a second round of golf ball sized hail along with 45 to 55 mph winds in Beverly.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237112, 1237107, 1237109, 1237110.